New Mexico, 2018Hail in New Mexico, June 24, 2018
June 24, 2018 · NWS ABQ · 1 event in 1 county or zone
Showers and thunderstorms developed over far southeastern Colorado during the late afternoon on June 24th then shifted southeast across northeastern New Mexico through the evening. Hail, strong winds, and heavy rainfall were reported with these storms over Union, Harding, and Quay counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed over far southeastern Colorado during the late afternoon on June 24th then shifted southeast across northeastern New Mexico through the evening. Hail, strong winds, and heavy rainfall were reported with these storms over Union, Harding, and Quay counties. The strongest storms occurred over Union County where ping pong ball size hail was reported near Des Moines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 24, 4:48 PM MST, 12 minutes earlier.
Area forecast discussion, Jun 24, 4:48 PM MST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
548 PM MDT Sun Jun 24 2018
.AVIATION...
00Z TAF CYCLE
A challenging forecast across the east where outflow boundaries from
active convection along the NM/CO border will help kick down a
backdoor front tonight. Arrival of the front will first reach to KTCC
by 03Z-04Z, KLVS by 05Z, KROW by 07Z, and wrapping around the Sangre
de Cristo's into KSAF by 09Z. The front will squirt through the
central mtn chain bringing gap wind gusts above 20kts to KABQ after
09Z to around sunrise. Low clouds are once again a likelihood at
eastern TAF sites, including KTCC, KCVN, KCVS, and KCAO. Confidence
is not very high at this time to include any MVFR cigs. Winds shift
out of the south across the east tomorrow, with westerly winds mixing
down across western and central NM.
24
&&
.PREV DISCUSSION...320 PM MDT Sun Jun 24 2018...
.SYNOPSIS...
An upper level low pressure system is slowly moving off of the
central Rockies and into the central plains of the nation. This
feature is bringing some breezy to windy conditions to portions of
New Mexico today. Dry conditions and hot temperatures are in place
over most of the state, but a surface boundary from decaying
thunderstorms did move into northeastern and east central New Mexico,
keeping temperatures cooler along with higher humidity. In addition
a cold front is expected to drop out of Colorado and into eastern New
Mexico later this evening and tonight. This will produce showers and
thunderstorms, mostly over the northeastern corner of New Mexico
with a few strong to severe storms possible. Gusty winds will
accompany the previously mentioned cold front as it slides down the
plains and then advances west into the Rio Grande valley tonight.
Temperatures will run a few to several degrees cooler in central to
eastern New Mexico Monday, before warming up through the middle of
the week. Low precipitation chances are expected through mid week
with high terrain areas in southern New Mexico being most likely to
observe an isolated storm.
&&
.DISCUSSION...
Early morning synoptic models were struggling with forecast details
over northeastern NM as the outflow boundary from the decaying MCS
over OK moved into our area earlier. This has kept some low clouds
in place over northeast NM with a more moist easterly flow also
expanding over northeast and even east central parts of our forecast
area. This outflow boundary stunted destabilization, but current
LAPS analysis shows increasing instability, and satellite trends
reveal the cumulus field along and just east of the Sangres is
gaining more vertical development. Latest 19Z HRRR shows the real
action arriving with the back door cold front this evening, likely
favoring Union county. This seems plausible, but would also not be
surprised if a stray storm or two roll off of the Sangres prior to
the front's arrival. Healthy deep layer shear, high 0-3 km helicity
will be in place over northeast NM, keeping an elevated risk for
strong to severe storms, and SPC has expanded the enhanced risk into
our far northeastern zones. The front, likely aided by convective
outflow, will spill westward into the Rio Grande valley tonight with
gusty canyon winds ensuing near Albuquerque and Santa Fe.
The front will bring a brief uptick in dewpoints/relative humidity to
central zones, but veering surface winds by Monday afternoon should
mix the moisture back just east of the central mountain chain. Any
prospects for storms would be low and confined to the south central
mountains and points east. Temperatures would be notably cooler in
the eastern half of the state, and no need for heat advisories is
expected, at least for Monday.
High pressure aloft would be drawn closer to NM on Tuesday. Surface
winds would struggle to retain the south southeasterly direction in
the plains, and consequently the low level moisture will struggle to
hold on through the afternoon. Again, the best prospects would be
over the higher terrain of Lincoln county with chances quickly
falling off farther west, north and east of there. Temperatures would
start to climb back up, surpassing late June averages by 5 to 10
degrees.
By Wednesday, the dome of high pressure aloft will establish itself
more directly over NM, allowing subsidence to increase with rising
pressure heights and temperatures. Triple digit readings will be
more common in the valleys and eastern plains Wednesday. The GFS
indicates some faint mid level moisture will make it to the
southwestern and south central mountains, but suspect this would be
more of the virga or dry thunderstorm variety, as surface dewpoints
would not support any true wetting precipitation.
The GFS continues this trend of expanding meager mid level subtropical
moisture northward into more of NM through week's end. There is
skepticism that any meaningful increase in the probabilities of
precipitation is warranted, as again the boundary layer moisture will
be lacking. The GFS is also more amplified with a western U.S. trough
that would aid the "squeeze" of mid level moisture northward into
NM, whereas the European carries a dampened trough into the northern
Rockies toward the weekend. For now, mostly slight chance POPs have
been built into the extended forecast, generally favoring high
terrain areas south of I-40.
52
&&
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING
ACROSS NORTH CENTRAL AND NORTHWEST NEW MEXICO...
The base of the trough moving through southern CO this afternoon has
produced a band of stronger winds aloft across northern NM. West
winds 15 to 20 mph across northwest and north central NM this
afternoon and early evening will combine with low relative humidity
and an unstable atmosphere to produce critical fire weather
conditions in FWZ101 and FWZ102. A back door cold front will move
quickly across the eastern plains tonight and reach the central
mountains by around dawn. Increasing moisture behind the back door
cold front will result in good to excellent relative humidity
recovery east of the central mountains tonight.
Northwest flow aloft will bring drier air across northern and
central NM Monday. Relative humidity Monday afternoon will fall into
the single digits across western NM, but relative humidity across
the eastern plains will be in the upper teens and 20's. High
pressure aloft will move over western NM Monday afternoon, and winds
will be less than 15 mph, except 15 to 20 mph across the northeast
highlands. Haines values will be low across the eastern plains and
moderate to high across the rest of the area Monday afternoon.
Strong high pressure aloft will settle over NM Tuesday through
Thursday with light winds, low to very low relative humidity, above
normal daytime temperatures and unstable atmospheric conditions.
Models are not in agreement on the longer term forecast for Friday
through Sunday. The GFS moves the upper level high to the east and
shows an increasing tap of subtropical moisture from northern Mexico
moving northward across NM, while the ECMWF keep a drier west flow
over NM.
28
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ101-102.
Heat Advisory until 9 PM MDT this evening for the following zones...
NMZ538.
&&
Hazardous weather outlook, Jun 24, 2:42 AM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
342 AM MDT Sun Jun 24 2018
NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
342 AM MDT Sun Jun 24 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal to slight risk of severe thunderstorms this
afternoon and evening in far northeast New Mexico where large hail
and damaging winds will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required in far northeast New Mexico
between 2 pm and 9 pm this afternoon and evening due to strong to
severe thunderstorms.
40
In the hours before
Special weather statement, Jun 24, 3:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
457 PM MDT SUN JUN 24 2018
NMZ527-242330-
Raton Ridge/Johnson Mesa-
457 PM MDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 530 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sugarite, or 11 miles northeast of Raton, moving
southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sugarite and Sugarite Canyon State Park.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3672 10401 3691 10436 3693 10436 3693 10438
3692 10438 3696 10446 3700 10441 3700 10387
TIME...MOT...LOC 2257Z 297DEG 26KT 3695 10424
CAHail, Union
- When
- June 24, 5:00 PM MST to 5:04 PM MST
- Where
- Union County, 3.91 mi NW of Des Moines
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.800, -103.880
Hail up to the size of ping pong balls fell a few miles northwest of Des Moines.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753668.